Tennessee, 2024

Hail and Damaging Wind in Tennessee, April 18, 2024

April 18, 2024 · NWS OHX · 4 events in 1 county or zone

Isolated to scattered thunderstorms developed across Middle Tennessee during the afternoon of April 14, 2024. With an unstable atmosphere, one of these thunderstorms strengthened in Robertson County, producing quarter size hail and causing minor wind damage near Springfield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Isolated to scattered thunderstorms developed across Middle Tennessee during the afternoon of April 14, 2024. With an unstable atmosphere, one of these thunderstorms strengthened in Robertson County, producing quarter size hail and causing minor wind damage near Springfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 18, 5:54 PM CST, 2 minutes earlier.

Area forecast discussion, Apr 18, 5:54 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
654 PM CDT Thu Apr 18 2024

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE...Issued at 643 PM CDT Thu Apr 18 2024

2 areas of convection upstream. The activity over western TN is
pre frontal and coincides with a mid level axis with some eastern
pva extension. The 2nd area is in conjunction with the primary
frontal boundary and is located just southeast of St Louis and
extends into southern MO.

Aforementioned mid level trough is expected to lose some if its
negative tilt with time this evening. Mid level jet continues to
reside well north of the mid state. This should translate to a
slight decrease in lapse rates with time. Surface capes were quite
respectable earlier but should see these values trend downward as
well. Although latest radar trends show an increased likelihood
of some hail with the isolated Cheatham county storm.

Latest spc storm reports are not showing much in the way of severe
thus far. Other than golf ball hail in southern IL and a little
wind there as well, not too much going on.

Certainly not out of the odds yet. We have the ongoing isolated
hail threat. Then later, with the main line there could still be
some stronger winds as that convection approaches later this
evening.

&&

.SHORT TERM...
(Rest of today through Friday)
Issued at 1157 AM CDT Thu Apr 18 2024

We started off cloudy this morning, but the clouds have been
breaking up and we expect temps to take off into the low to mid
80s this afternoon. As temps warm, the atmosphere will destabilize
with capes rising to 1000-2000 J/kg by late afternoon. This will
set the stage for development of showers and thunderstorms.

The first storms will form late this afternoon and evening as
an impulse moves northeast from the Southern Ms Valley. This
impulse will bring a first round of scattered thunderstorms
starting as early as 3 PM in our western counties, with storms
peaking in coverage and intensity from 7 PM to 10 PM. Later this
evening, another batch of thunderstorms in the form of a
weakening QLCS will come from the west ahead of a cold front.

Each of these rounds of storms has the potential to produce severe
wx, although latest models are not very impressive bringing shear
and instability together. Generally, the greatest thunderstorm
coverage and severe potential will exist west of I-65. It looks
like the first batch will arrive with fairly strong cape but weak
to marginal deep layer shear. A handful of warnings may bee issued
for localized wind gusts over 60 mph and severe hail over 1 inch
in diameter. Later in the evening, the instability wanes, but
shear values will become higher as the QLCS approaches. Damaging
wind gusts of 60 mph appear to be the main concern for late
evening and overnight, but a tornado cannot be ruled out for our
far northwest counties. The incoming band of storms may fall apart
pretty quickly while encountering mediocre lapse rates and more
stable surface air, possibly already worked over by early evening
storms.

Otherwise, a few spots may have some brief street flooding with
any heavy downpours this evening. We don't expect widespread
flooding problems.

Showers and few leftover storms will move out Friday morning. We
will be left with mostly cloudy and cooler conditions as a north
breeze drops temps back to normal or a little cooler than normal.

&&

.LONG TERM...
(Friday Night through next Thursday)
Issued at 1157 AM CDT Thu Apr 18 2024

Through the weekend, surface winds will continue to come from the
north as the center of cool high pressure slides southward across
the plains. Zonal flow aloft will bring a series of weak
disturbances, resulting in a good deal of cloud cover through the
weekend and perhaps a few light showers, mainly over our southern
counties. Weekend temps will be a little cooler than normal.
Temperatures will rebound Monday and Tuesday ahead of the next
front and chance for showers late Tuesday into Wednesday.

&&

.AVIATION...
(00Z TAFS)
Issued at 527 PM CDT Thu Apr 18 2024

There are 2 main areas of convection upstream that will provide
an impact to the taf fcst through 12Z. The first area extends n-s,
just east of the MS river. This is in response to a midlevel
axis, with some weak pva to the east into western middle TN
currently. The 2nd area resides along the primary frontal boundary
which is moving through St Louis and southern MO.

For the upcoming taf fcst, thunderstorm activity will reach into
northwestern areas early on, Instabilities however are expected to
weaken with time. Central and eastern taf sites will likely
experience the convection mainly toward 06Z, in association with
the primary boundary. The aforementioned mid level wave will lose
some of its negatively tilted orientation and become more n-s with
time.

All in all, TS inclusion is of course warranted this evening,
mainly west. Wind gusts with the stronger storms could approach
30-35 kts. Cigs will lower to aob 3kft by the 09Z-12Z time frame.
Fropa expected within the 10Z-15Z period. Post frontal upper
dynamics are zonally flat and therefore, isolated to scattered
light showers should wind down in the morning. Low clouds will
hang on through the remainder of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      61  72  51  68 /  90  30  10  10
Clarksville    56  69  47  66 /  90  10  10  10
Crossville     60  70  47  64 /  80  60  10  10
Columbia       61  72  49  66 /  80  20  10  20
Cookeville     61  69  49  63 /  90  50  10  10
Jamestown      60  70  46  63 /  90  60  10  10
Lawrenceburg   62  72  51  66 /  90  30  10  20
Murfreesboro   61  72  49  67 /  90  30  10  10
Waverly        56  68  48  65 /  80  10  10  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...13
LONG TERM....13
AVIATION.....21

In the hours before

Special weather statement, Apr 18, 5:26 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Nashville TN
626 PM CDT Thu Apr 18 2024

TNZ007-025>027-190000-
Robertson TN-Dickson TN-Davidson TN-Cheatham TN-
626 PM CDT Thu Apr 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DAVIDSON...EAST
CENTRAL DICKSON...CHEATHAM AND SOUTHWESTERN ROBERTSON COUNTIES
THROUGH 700 PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ashland City, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ashland City, Coopertown, Kingston Springs, Pegram, Joelton, Pleasant
View, and Beaman Park.

This includes Interstate 24 between mile markers 20 and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3610 8707 3620 8722 3653 8705 3638 8677
TIME...MOT...LOC 2326Z 212DEG 24KT 3621 8711

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Baggett

The radar

The Nashville radar (KOHX), 37 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Robertson

When
April 18, 5:56 PM CST
Where
Robertson County, 2 mi E of Coopertown
Measured
1 in hail
Reported by
Social Media
Coordinates
36.430, -86.914

Quarter size hail was reported from a severe thunderstorm near Coopertown.

Hail, Robertson

When
April 18, 6:02 PM CST
Where
Robertson County, 3 mi E of Coopertown
Measured
0.75 in hail
Reported by
Public
Coordinates
36.430, -86.896

Penny size hail was reported from a severe thunderstorm near Coopertown.

Hail, Robertson

When
April 18, 6:09 PM CST
Where
Robertson County, 3 mi SSE of Springfield
Measured
1 in hail
Reported by
Social Media
Coordinates
36.460, -86.859

Quarter size hail was reported from a severe thunderstorm near Springfield.

Thunderstorm Wind, Robertson

When
April 18, 6:14 PM CST
Where
Robertson County, 0.18 mi SE of Springfield
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.498, -86.878

Severe thunderstorm winds caused a tree to fall on a house along Shelton Street in Springfield. Minor to moderate damage was reported. Damages are a rough estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163249, 1163250, 1163251, 1163252.